Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Preconditioning the Poincaré-Steklov operator by using Green’s function
HTML articles powered by AMS MathViewer

by Jinchao Xu and Sheng Zhang PDF
Math. Comp. 66 (1997), 125-138 Request permission


This paper is concerned with the Poincaré-Steklov operator that is widely used in domain decomposition methods. It is proved that the inverse of the Poincaré-Steklov operator can be expressed explicitly by an integral operator with a kernel being the Green’s function restricted to the interface. As an application, for the discrete Poincaré-Steklov operator with respect to either a line (edge) or a star-shaped web associated with a single vertex point, a preconditioner can be constructed by first imbedding the line as the diameter of a disk, or the web as a union of radii of a disk, and then using the Green’s function on the disk. The proposed technique can be effectively used in conjunction with various existing domain decomposition techniques, especially with the methods based on vertex spaces (from multi-subdomain decomposition). Some numerical results are reported.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (1991): 65N20, 65F10
  • Retrieve articles in all journals with MSC (1991): 65N20, 65F10
Additional Information
  • Jinchao Xu
  • Affiliation: Department of Mathematics, Penn State University. University Park, Pennsylvania 16802
  • MR Author ID: 228866
  • Email:
  • Sheng Zhang
  • Affiliation: State Key Laboratory of Scientific and Engineering Computing, Computing Center, Chinese Academy of Sciences, Beijing 100080, P.R. China
  • Email:
  • Received by editor(s): May 10, 1995
  • Received by editor(s) in revised form: July 31, 1995, and January 26, 1996
  • Additional Notes: This work was partially supported by National Science Foundation, Chinese Academy of Sciences and China National Natural Science funds.
  • © Copyright 1997 American Mathematical Society
  • Journal: Math. Comp. 66 (1997), 125-138
  • MSC (1991): Primary 65N20, 65F10
  • DOI:
  • MathSciNet review: 1372010